Alert archive / Illinois / Beach Hazards Statements in 2025

Beach Hazards Statement 5, NWS Chicago, IL

July 16, 2025Cook County, Lake County, Illinois; Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 16, 2025, 3:41 PM CDT for Cook County, Lake County, Illinois; Lake County, Porter County, Indiana. It took effect at Jul 17, 2025, 4:00 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2025, 3:41 PM CDT (20:41 UTC)
In effect from
Jul 17, 2025, 4:00 AM CDT
Expired
Jul 18, 2025, 3:38 AM CDT
In force
24 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 16, 3:09 PM CDT, 32 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms into the early evening from the Chicago metro and points south and east. There is a level 2/5 severe weather risk for most of the area with damaging winds as the primary severe weather hazard.
  • MUCH cooler and less humid Thursday with gusty northerly winds and dangerous swimming conditions at Lake Michigan beaches.
  • Periods of warmth, humidity, and thunderstorms expected this weekend into early next week, followed by an increasing signal for potentially dangerous heat arriving mid next work week.
Area forecast discussion, Jul 16, 3:09 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
309 PM CDT Wed Jul 16 2025

.KEY MESSAGES...

- Scattered to numerous thunderstorms into the early evening
  from the Chicago metro and points south and east. There is a
  level 2/5 severe weather risk for most of the area with
  damaging winds as the primary severe weather hazard.

- MUCH cooler and less humid Thursday with gusty northerly winds
  and dangerous swimming conditions at Lake Michigan beaches.

- Periods of warmth, humidity, and thunderstorms expected this
  weekend into early next week, followed by an increasing signal
  for potentially dangerous heat arriving mid next work week.

&&

.MESOSCALE...
Issued at 235 PM CDT Wed Jul 16 2025

Strong to severe storms continue to sweep across the area this
afternoon along the southeastern flank of an MCV moving across
southern Wisconsin. With a gradient of shear from north to south
across the Lower Great Lakes, behavior of storms across
northern Illinois has been outflow dominant thus far with
pockets of damaging winds as high as 70 mph within the past
hour. Going forward, the expectation is for the band of storms
to continue moving east, sweeping across the remainder of the
area this afternoon with a continued threat for locally damaging
winds. With the storm mode being an outflow dominant squall
line, not concerned about damaging hail or tornadoes in our area
going forward.

The Severe Thunderstorm Watch has been expanded to include the
rest of our area, though did clear Winnebago/Ogle/Lee out behind
the storms.

Borchardt

&&

.DISCUSSION...
Issued at 309 PM CDT Wed Jul 16 2025

Tonight:

After the strong to severe storms end early this evening in the
wake of the cold front, the southward progress of the outflow-
augmented front will slow. A strengthening low-level jet
overriding the boundary could foster the development of training
convection just to its north. This could include areas roughly
near and south of US-24 if the boundary stalls just south of the
CWA. Most of the latest guidance brings the front far enough south
to result in a scenario with training convection with torrential
downpours and an associated flood threat into areas near and south
of US-24 as a less likely outcome at this time (but still
certainly one worth monitoring for). Aside from this low-end
potential, cooler air will filter into the area from the north
behind the front with lows down into the 60s near and northwest of
I-55.

Thursday through Wednesday:

As alluded to above, fairly strong high pressure (~1020mb) for
mid- summer combined with push from earlier convection should send
the composite outflow boundary/cold front south of our area
Thursday. In the wake of the front, look for much cooler and less
humid air to filter into the region. Morning stratus should break
up into a scattered to broken stratocumulus deck during the
afternoon, with this cloud cover likely aiding in keeping temps
cooler. Thursday afternoon temps should be around 20F cooler in
the Chicago area with readings in the low to mid 70s with a brisk
(for July) wind off the lake. That brisk wind off the lake will
also help build up larger waves and lead to hazardous/dangerous
and potentially life-threatening swim conditions at unprotected
Lake Michigan beaches Thursday into Thursday night. A Beach
Hazards Statement will be issued for this, in effect into early
to mid Friday morning.

Friday will be warmer, but with still comfortable humidity
levels. Boundary that will have pushed south of our area
Thursday should stall near the Ohio River before heading back
north as a warm front Friday night into Saturday. There's been a
pretty consistent signal in bringing a convectively enhanced
shortwave across the region later Friday night into Saturday.
Still several days out, so exact timing of this feature and
where exactly it tracks may need to be refined in coming days,
but the general idea of an MCS moving across the mid-Mississippi
Valley in this time frame, possibly affecting portions or all
of our area, continues.

Medium range guidance has trended toward slightly more
amplified northern stream troughing over the Great Lakes into
New England later in the weekend. This would allow for a
transient surface high pressure to move across the Great Lakes
Sat night into Sunday. This, combined with the prior MCS, could
push the effective boundary and rain/storm chances south of our
area. Confidence is too low to significantly reduce or remove NBM
POPs for Sunday, but there is an increasingly plausible scenario
where the second half of the weekend could end up dry and a bit
cooler and less humid, particularly near and north of I-80.

Looking ahead to the first half of next week, there continues to
be a consistent signal in medium range guidance that a strong
upper level ridge and associated dome of heat will build over
the central and eastern portions of the nation. In this time
frame, we'd expect that the front that pushes southward some
Sunday will lift back north bringing the potential zone of MCS
activity with it back into our area for a time early next week.

By the middle of the week, the upper ridge is progged to become
anomalously strong and centered over the lower and middle
Mississippi Valley. Assuming MCS activity doesn't significantly
impede the northward movement of the boundary, our area could
get into a bout of some potentially dangerous heat during the
middle and end of next week. Operational runs of the GFS and
ECMWF both are explicitly forecasting 80F+ dewpoints
accompanying the heat, which given we'll be in the heart of
evapotranspiration season, may not be unreasonable. Still plenty
of uncertainty regarding if convection can temporarily impede
the northward building heat, but concern is growing that
potentially dangerous heat wave could develop next week in or
near our area.

- Izzi/Castro

&&

.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1226 PM CDT Wed Jul 16 2025

Key messages for the 18Z TAF period include:

* A broken line of thunderstorms will impact the TAF sites this
  afternoon through early evening. Some storms may be strong to
  severe.

* MVFR cigs will fill in tonight behind the storms and stick
  around through Thursday.

A broken line of thunderstorms is moving across northwest IL
early this afternoon and is expected to impact the TAF sites
later today. Storms should first arrive at RFD between 18 and
19Z and approach the Chicago sites closer to 21-22Z. Some of
these storms could be strong to severe and feature damaging
winds and perhaps some hail. The severe storm threat should only
exist for an hour or two over any given site, but additional
isolated storms will be possible through about 01Z.

Following the storms, MVFR cigs are expected to move overhead
tonight. MVFR looks to arrive at RFD around 04Z and Chicago
around 06Z or not long thereafter. The MVFR is anticipated to
last through most of the daytime tomorrow with a majority of
guidance suggesting late afternoon/early evening for a return to
VFR.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Air Quality Alert until midnight CDT tonight for ILZ005-ILZ006-
     ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107-ILZ108.

     Beach Hazards Statement from Thursday morning through Friday
     morning for ILZ006-ILZ103-ILZ104.

IN...Air Quality Alert until midnight CDT tonight for INZ001-INZ002-
     INZ010-INZ011.

     Beach Hazards Statement from late tonight through Friday
     morning for INZ001-INZ002.

LM...Small Craft Advisory from 9 AM Thursday to 4 AM CDT Friday for
     Winthrop Harbor IL to Gary IN.

     Small Craft Advisory from 4 AM Thursday to 4 AM CDT Friday for
     Gary to Burns Harbor IN-Burns Harbor to Michigan City IN.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 16, 3:37 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CDT Wed Jul 16 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-172045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
337 PM CDT Wed Jul 16 2025 /437 PM EDT Wed Jul 16 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 70 mph.

DISCUSSION...

A line of strong to severe thunderstorms producing damaging winds
will affect areas from the Chicago metro and points south and east
through the early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  High Swim Risk Lake Michigan Beaches.
Friday Night...
  Limited Thunderstorm Risk.
Saturday...
  Elevated Thunderstorm Risk.
  Elevated Flooding Risk.
Sunday and Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.

DISCUSSION...

High waves will cause dangerous swimming conditions at Lake
Michigan beaches Thursday through early Friday morning.

There will be periodic bouts of showers and thunderstorms
Friday night through Tuesday. Any storms during this period may be
strong to severe with damaging winds and flash flooding.

Dangerous heat and humidity may arrive midweek next week.

.SPOTTER INFORMATION STATEMENT...

  Spotters will be needed through early this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 30 to 40 mph.

LMZ740>745-172045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
337 PM CDT Wed Jul 16 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 55 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
Friday Night...
  Limited Thunderstorm Risk.
Saturday...
  Elevated Thunderstorm Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.

Castro

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jul 16, 3:03 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
303 PM CDT Wed Jul 16 2025

ILZ032-162100-
Livingston IL-
303 PM CDT Wed Jul 16 2025

...STRONG THUNDERSTORMS WILL IMPACT LIVINGSTON COUNTY THROUGH 400 PM
CDT...

At 303 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Dwight to near Pontiac to
Lexington. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Campus, Forrest, Pontiac, Saunemin, Odell, Cullom, Emington, Dwight,
Chatsworth, Strawn, Fairbury, and Reddick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, north central and northeastern Illinois.

&&

LAT...LON 4076 8858 4076 8883 4111 8864 4111 8825
      4062 8824 4062 8857
TIME...MOT...LOC 2003Z 270DEG 30KT 4110 8856 4092 8866 4066 8882

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Carlaw
Local storm report, Jul 16, 3:21 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
321 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Tstm Wnd Gst     3 SE Batavia            41.82N 88.27W
07/16/2025  M67 MPH          Kane               IL   Public

            Personal Weather Station.

&&

AH
Local storm report, Jul 16, 3:23 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
323 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     Tstm Wnd Gst     3 NNE Pontiac           40.92N 88.62W
07/16/2025  M67 MPH          Livingston         IL   AWOS

            PK58 kt wind gust - AWOS station KPNT
            Pontiac Airport.

&&
Local storm report, Jul 16, 3:25 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
325 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Tstm Wnd Gst     2 SSE Naperville        41.75N 88.13W
07/16/2025  M68 MPH          DuPage             IL   Trained Spotter

            6 inch tree limb down.

&&

AH
Special weather statement, Jul 16, 3:26 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
326 PM CDT Wed Jul 16 2025

ILZ023-105>108-162115-
Eastern Will IL-Southern Cook IL-Southern Will IL-Kankakee IL-
Northern Will IL-
326 PM CDT Wed Jul 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WILL...KANKAKEE AND
SOUTHEASTERN COOK COUNTIES THROUGH 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Channahon to near Elwood to near
Limestone. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frankfort Square, Crete, Preston Heights, Bradley, Olympia Fields,
Beecher, Kankakee, Limestone, South Chicago Heights, Sauk Village,
Rockdale, New Lenox, Richton Park, Hopkins Park, Elwood, Grant Park,
Sun River Terrace, Bonfield, Ford Heights, Steger, Manteno, Symerton,
Wilton Center, Momence, and Peotone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Illinois...and northwestern Indiana.

&&

LAT...LON 4104 8753 4113 8811 4136 8812 4150 8824
      4154 8780 4152 8778 4152 8752
TIME...MOT...LOC 2026Z 260DEG 35KT 4146 8818 4137 8809 4116 8808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Carlaw
Local storm report, Jul 16, 3:32 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
332 PM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     Tstm Wnd Gst     Minooka                 41.46N 88.26W
07/16/2025  M57 MPH          Grundy             IL   Mesonet

&&

AH

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:35 PM CDTSpecial Weather StatementLOTLee25 min
Jul 16, 12:55 PM CDTSevere Thunderstorm WarningLOTLee51 min
Jul 16, 1:18 PM CDTSpecial Weather StatementLOTOgle27 min
Jul 16, 1:27 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee, Ogle63 min
Jul 16, 1:43 PM CDTSpecial Weather StatementLOTLaSalle32 min
Jul 16, 1:51 PM CDTSevere Thunderstorm WarningLOTLaSalle54 min
Jul 16, 2:03 PM CDTSpecial Weather StatementLOTBoone27 min
Jul 16, 2:10 PM CDTSpecial Weather StatementLOTDeKalb35 min
Jul 16, 2:21 PM CDTSevere Thunderstorm WarningLOTDeKalb, Grundy, Kendall, LaSalle54 min
Jul 16, 2:30 PM CDTSpecial Weather StatementLOTGrundy45 min
Jul 16, 2:38 PM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle66 min
Jul 16, 2:45 PM CDTSpecial Marine WarningLOT2 hr
Jul 16, 2:49 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Will56 min
Jul 16, 2:56 PM CDTSpecial Weather StatementLOTDuPage49 min
Jul 16, 3:00 PM CDTSevere Thunderstorm WarningLOTDuPage, Kane48 min
Jul 16, 3:03 PM CDTSpecial Weather StatementLOTLivingston57 min
Jul 16, 3:20 PM CDTSevere Thunderstorm WarningLOTCook55 min
Jul 16, 3:26 PM CDTSmall Craft AdvisoryLOT37 hr
Jul 16, 3:26 PM CDTSpecial Weather StatementLOTKankakee, Will49 min
Jul 16, 3:41 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston49 min
Jul 16, 3:49 PM CDTSpecial Weather StatementLOTFord41 min
Jul 16, 4:00 PM CDTSpecial Weather StatementLOTKankakee45 min
Jul 16, 4:25 PM CDTSpecial Weather StatementLOTIroquois50 min
Jul 16, 4:41 PM CDTSpecial Marine WarningLOT34 min
Jul 16, 4:08 PM CDTSevere Thunderstorm WarningLOTLake, Porter67 min
Jul 16, 4:52 PM CDTSpecial Weather StatementLOTBenton, Jasper, Newton38 min

Nearby

Beach Hazards Statements in Illinois, 2025Beach Hazards Statements in Indiana, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.